FDA Issues Consumer Advisory and Letter to Health Care Professionals Regarding Kava

The Food and Drug Administration has issued an advisory regarding the use of kava-containing dietary supplements. This advisory was followed with a letter to healthcare professionals, announcing the consumer advisory and urging them to use the MedWatch program to report adverse events. The text of the consumer advisory and the letter to Health Care professionals follow.

This latest action on the part of the FDA follows actions in other countries that included advisories or removing products from shelves based on suspected association with liver problems. The FDA action also comes several weeks on the heels of a US trade association commissioned report that investigated the details of the adverse events reported in Europe. This report suggested that there was little correlating evidence to support the claim that the adverse events were directly associated with kava use, and that there were inconsistencies in the European information.

Most of the trade associations were involved in the initiation of the toxicologist's review and felt that further examination of adverse events and further research in general was warranted. This examination, they hoped, would likely show that most, if not all of the reported adverse events had little if any direct correlation with kava use.

Text of consumer Advisory:

KAVA-CONTAINING DIETARY SUPPLEMENTS MAY BE ASSOCIATED WITH SEVERE LIVER INJURY

The Food and Drug Administration (FDA) is advising consumers of the potential risk of severe liver injury associated with the use of kava-containing dietary supplements. Kava (Piper methysticum) is a plant indigenous to the islands in the South Pacific where it is commonly used to prepare a traditional beverage. Supplements containing the herbal ingredient kava are promoted for relaxation (e.g., to relieve stress, anxiety, and tension), sleeplessness, menopausal symptoms and other uses. FDA has not made a determination about the ability of kava dietary supplements to provide such benefits.

Liver-related risks associated with the use of kava have prompted regulatory agencies in other countries, including those in Germany, Switzerland, France, Canada, and the United Kingdom, to take action ranging from warning consumers about the potential risks of kava use to removing kava-containing products from the marketplace. Although liver damage appears to be rare, FDA believes consumers should be informed of this potential risk.

Kava-containing products have been associated with liver-related injuries – including hepatitis, cirrhosis, and liver failure -- in over 25 reports of adverse events in other countries. Four patients required liver transplants. In the U.S., FDA has received a report of a previously healthy young female who required liver transplantation, as well as several reports of liver-related injuries.

Given these reports, persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements.

Consumers who use a kava-containing dietary supplement and who experience signs of illness associated with liver disease should also consult their physician. Symptoms of serious liver disease include jaundice (yellowing of the skin or whites of the eyes) and brown urine. Non-specific symptoms of liver disease can include nausea, vomiting, light-colored stools, unusual tiredness, weakness, stomach or abdominal pain, and loss of appetite.

FDA urges consumers and their health care professionals to report any cases of liver and other injuries that may be related to the use of kava-containing dietary supplements. Adverse events associated with the use of dietary supplements should be reported as soon as possible to FDA's MedWatch program by calling their toll-free number (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).

The presence of kava in a supplement should be identified on the product label in the "Supplement Facts" box. The following are commonly used names for kava:

ava, ava pepper , awa , intoxicating pepper, kava , kava kava , kava pepper , kava root , kava-kava , kawa , kawa kawa , kawa-kawa , kew , Piper methysticum , Piper methysticum Forst.f. , Piper methysticum G. Forst. , rauschpfeffer , sakau , tonga , wurzelstock , yangona

FDA will continue to investigate the relationship, if any, between the use of dietary supplements containing kava and liver injury. The agency's investigation includes attempting to determine a biological explanation for the relationship and to identify the different sources of kava in the U.S. and Europe. The agency will alert consumers, and if warranted, take additional action as more information becomes available.

Text of letter to Health Care Practioners:

FDA Issues Consumer Advisory That Kava Products May be Associated with Severe Liver Injury

Dear Health Care Professional Colleague:

We are sending you this notice to bring to your attention a recently-issued FDA Consumer Advisory about the potential risk of severe liver injury associated with use of kava-containing dietary supplements (http://www.cfsan.fda.gov/~dms/ds-warn.html ).

In this advisory, we discuss that although rare, hepatic failure has been reported to be associated with the use of kava-containing products. Additionally, we advise consumers of the early signs of liver toxicity and recommend that persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements. The advisory also references regulatory actions taken by a number of foreign countries.

In the event that you are contacted, we want you to be aware of our advice to consumers. To further assist you, we plan in the near future to provide additional information on the nature of the adverse events we have received.

Again, we urge you and consumers to report as soon as possible any cases of liver and other injuries that may be related to the use of kava-containing dietary supplements. These adverse events should be reported to FDA's MedWatch program by calling the toll-free number (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish